Montana, 2005

Lightning Strike in Montana, August 1, 2005

August 1, 2005 · NWS TFX · 1 event in 1 county or zone

A fast moving thunderstorm moved through Great Falls during the early evening hours of the 1st. The storm produced a lightning strike that damaged an electrical substation leaving more than 1100 people without power for several hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A fast moving thunderstorm moved through Great Falls during the early evening hours of the 1st. The storm produced a lightning strike that damaged an electrical substation leaving more than 1100 people without power for several hours. Street lights and traffic signals were also rendered inoperative. Minimal damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 1, 4:35 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 1, 4:35 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT MON AUG 1 2005

UPDATED AVIATION SECTION

.DISCUSSION...
AS A PACIFIC COLD FRONT CONTINUES TO PUSH EAST TOWARDS WESTERN
MONTANA...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OUT AHEAD OF
THE FRONT. EXPECT THUNDERSTORM ACTIVITY TO BE SCATTERED OVER
SOUTHWEST MONTANA AND ISOLATED OVER NORTH CENTRAL MONTANA. SOME
STORMS WILL PRODUCE STRONG WIND GUSTS AND A FEW STORMS WILL PRODUCE
SOME HAIL. MOST STORMS WILL BE BELOW SEVERE CRITERIA...BUT DUE TO AN
UNSTABLE AIRMASS IN PLACE AND ISOLATED STORM IS POSSIBLE UNTIL 10 PM
OR SO.

FOR TUESDAY A COLD FRONT WILL BE EXITING THE EASTERN SECTIONS OF THE
CWA DURING THE MORNING HOURS. EXPECT COOLER AIR TO GRADUALLY MOVE IN
BEHIND THE COLD FRONT BUT IT WILL BE A SLOW PROCESS. SO TEMPERATURES
WILL BE COOLER ON TUESDAY BUT GENERALLY NEAR NORMAL. THE AIRMASS
WILL STILL BE A BIT UNSTABLE BEHIND THE FRONT FOR A FEW SHOWERS AND
THUNDERSTORMS...BUT MAINLY OVER THE SOUTHWEST.

FOR TUESDAY NIGHT AND WEDNESDAY...EXPECT A COOL NIGHT TUESDAY NIGHT
AS HIGH PRESSURE MOVES SOUTHWARD INTO THE REGION FROM CENTRAL
ALBERTA. OVERNIGHT LOWS WILL BE A BIT COLD...WITH LOWS IN THE 30S IN
HIGHER ELEVATIONS. FOR WEDNESDAY...THE NAM IS INDICATING A STRONG
PUSH OF COOLER AIR TO MOVE INTO THE REGION ON WEDNESDAY WHILE THE
GFS IS A BIT WEAKER WITH COLD PUSH. THEREFORE...WENT WITH AN AVERAGE
FOR TEMPERATURES AND WE WILL CONTINUE TO MONITOR CLOSELY AND ADJUST
AS NECESSARY. ANY PRECIP WILL BE ISOLATED AND MAINLY OVER THE
SOUTHWEST. BRUSDA

WEDNESDAY NIGHT THROUGH MONDAY...UPPER LEVEL DISTURBANCE MOVES EAST
WEDNESDAY NIGHT WITH UPPER LEVEL RIDGE BUILDING BACK OVER AREA ON
THURSDAY. RIDGE FLATTENS ON FRIDAY AS SURFACE TROF MOVES THROUGH
ALBERTA FOR INCREASED SURFACE WINDS. SEVERAL UPPER AIR DISTURBANCES
MOVE THROUGH FLOW FRIDAY AND SATURDAY. HAVE GONE WITH SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS MOSTLY OVER THE WESTERN MOUNTAINS.
SURFACE LOW AND ASSOCIATED COOLER AIR TO MOVE THROUGH SATURDAY AND
SATURDAY NIGHT. MODELS DIFFER ON TIMING OF PASSAGE OF NEXT UPPER
LEVEL TROF AND SURFACE FRONT SO HAVE COOLED TEMPERATURES SLIGHTLY
FOR SATURDAY THROUGH AND MONDAY WITH LITTLE PRECIPITATION EXCEPT
OVER MOUNTAINS. CAMP

&&

.AVIATION...
UPDATED AT 2335Z.
THE AIRMASS HAS BECOME UNSTABLE AHEAD OF AN UPPER TROF AND A SURFACE
COLD FRONT APPROACHING MONTANA FROM THE WEST. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA AND WILL CONTINUE
THROUGH 08Z. STRONG WIND GUSTS...HEAVY RAIN AND SMALL HAIL CAN BE
EXPECTED FROM THESE STORMS. VFR CONDITIONS WILL PREVAIL WITH MVFR
CONDITIONS IN THE VICINITY OF THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  84  51  79 /  20  20  20   0
CTB  54  78  46  77 /  20  10  20   0
HLN  59  85  54  82 /  30  30  30  10
BZN  54  83  49  80 /  30  30  40  20
WEY  42  76  40  73 /  40  40  40  20
DLN  55  81  49  78 /  30  30  30  10
HVR  61  86  53  81 /  20  20  20  10
LWT  58  82  53  77 /  20  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
...RED FLAG WARNING UNTIL 9 PM THIS EVENING FOR THE ROCKY MOUNTAIN
FRONT AND THE ADJACENT PLAINS...

&&

SHORT TERM...BRUSDA
LONG TERM...CAMP
AVIATION...

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 1, 4:12 AM MST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
512 AM MDT MON AUG 1 2005

MTZ009-010-014-044>046-048-049-021115-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
512 AM MDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF CENTRAL MONTANA
THIS AFTERNOON AND THIS EVENING. PLEASE REFER TO GTFRFWTFX FOR
FURTHER DETAILS.

A PACIFIC COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS
AFTERNOON AND TONIGHT...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. SOME OF THE STRONGER STORMS WILL PRODUCE GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>013-015-047-050>055-021115-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-MADISON-BLAINE-JUDITH BASIN-
FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
512 AM MDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...CENTRAL MONTANA AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS
AFTERNOON AND TONIGHT...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. SOME OF THE STRONGER STORMS WILL PRODUCE GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SCHAUMANN

The radar

The Great Falls radar (KTFX), 17 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cascade

When
August 1, 5:45 PM MST
Where
Cascade County, Great Falls
Reported by
GENERAL PUBLIC
Coordinates
47.308, -111.347 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470680.